December 2019

NEWS

Presentation Spotlight
Police academy training with pepper spray: Case studies demonstrate startling sequelae


by Stefanie Petrou Binder, MD EyeWorld Contributing Writer


Routine exposure to pepper spray among police academy recruits can be the cause of severe eye pain and ocular injury.

Epithelial defect and corneal edema as seen in this patient.
Source(all): Tyler Anderson, MD

Oleoresin capsicum (OC), also known as pepper spray, is associated with the risk of substantial ocular injury to police officers in training, who experience routine exposure as academy recruits, according to a case series shown as an e-poster at the 2019 ASCRS ASOA Annual Meeting. The e-poster’s first author, Tyler Anderson, MD, said he thinks that police recruits should be encouraged to seek early and appropriate eyecare to avoid serious damage.

Case examples

Patient 1 was a 29-year-old male contact lens wearer who presented at the Kentucky University emergency department suffering from severe eye pain and blurry vision 2 days after pepper spray training exercises at the police academy.
Following the exercise, the patient was instructed to wash his eyes with water and baby shampoo. After two days of continued pain and blurry vision despite rinsing and washing his eyes, the patient sought medical care, presenting with large, bilateral epithelial defects and corneal edema. His vision was 20/60 OU. Other eye examinations were normal, including IOP, anterior segment, dilated fundus exam, and extraocular movements.
Patient 2 was a 25-year-old male with a history of LASIK OU. He presented with a large epithelial defect and corneal edema in his right eye. His vision was 20/50 OD and 20/20 OS. IOP, anterior segment, dilated fundus exam, and extraocular movements were normal.

Treatment

Both patients were started on erythromycin ointment and seen the next day. On day 2, Patient 2 had improved to 20/40 visual acuity but still had a large epithelial defect. He was told to increase lubrication with both erythromycin ointment and preservative-free tears and asked to return in 2 days. Unfortunately, he was lost to follow-up.
Patient 1 was compliant with medication and follow-up and experienced a slow improvement over subsequent visits to the eye clinic. Three weeks into his treatment, he showed 3 mm oval areas of corneal thickening, bilaterally, with underlying endopigment. He was started on vitamin C and prednisolone drops BID. The thickening resolved and the patient was allowed to resume contact lens use 6 weeks following exposure.

Pepper spray

“Pepper spray exercises, which thousands of police and military personnel participate in each year, are a tradition within the police academy’s training routine to increase an officer’s empathy and understanding about the potential effects of these weapons on those who are exposed,”1 Dr. Anderson explained. “Some institutions require cadets to engage in mental and physical challenges following exposure, delaying treatment until completion of the tasks. Our patients received questionable direction about how to properly decontaminate after exposure, and this may have worsened their condition. While, like most cadets, they eventually recovered, they were clearly at risk for devastating permanent injury based on the severity of their presentation,” he said.
Studies have shown that most injuries from pepper spray exposure are transient, but others have proven to be long lasting and quite devastating. Documented injuries include ulcers, stromal scars, limbal ischemia, punctate erosions, and neurotrophic keratitis.2–7 These injuries are due to a combination of mechanical trauma from propellants, chemical exposure to solvents, and nerve-ending damage caused by capsaicin (the active ingredient in OC spray that is extracted from chili peppers).2,4
“OC sprays are poorly regulated. Studies have shown that these products have inconsistent chemical compositions, with some being manufactured in small businesses or private homes.2,8 Significant differences in OC concentration have even been found between two canisters from the same case. In the setting of such high concentrations, poorly regulated variations make it difficult to recommend safe parameters for use,” he said.
In addition to inconsistent chemical compositions, commercial pepper sprays have been found to have wide variability in projectile velocity and droplet size.9 The same product can produce different liquid streams depending on how much spray is left in the canister, and numerous types of propellants are employed among manufacturers. According to Dr. Anderson, this variability makes it difficult to establish parameters for safe deployment in training situations.

Guidelines

Due to product inconsistencies, specific guidelines for safe deployment of OC spray in training situations are difficult to establish. Dr. Anderson said he thinks the use of these sprays in training is ill-advised and should be reconsidered.
“Institutions that insist on using pepper spray in training should use the same product from a well-established manufacturer. Recruits should be able to receive immediate and proper eye washing as extended drills after exposure may increase the chances of severe injury. Personnel should be trained to maintain a safe distance between the canister and the subject as the velocity of the spray coming out of the canister may change during use. Finally, forcing recruits to hold open their eyes during training with OC should be reconsidered, as it increases the chances of propellant-induced mechanical trauma,” he said.

About the doctor

Tyler Anderson, MD
University of Kentucky
Lexington, Kentucky

References

1. Miletich S. Police Academy 2.0: Less military training, more empathy. The Seattle Times. July 13, 2013. Retrieved from www.seattletimes.com/seattle-news/police-academy-20-less-military-training-more-empathy/.
2. Zollman TM, et al. Clinical effects of oleoresin capsicum (pepper spray) on the human cornea and conjunctiva. Ophthalmology. 2000;107:2186–9.
3. Vesaluoma M, et al. Effects of oleoresin capsicum pepper spray on human corneal morphology and sensitivity. Invest Ophthalmol Vis Sci. 2000;41:2138–47.
4. Kniestedt C, et al. Pepper spray injuries of the anterior segment of the eye. Klin Monbl Augenheilkd. 2005;222:267–270.
5. Shimada M, et al. Corneal ulcer associated with pepper spray exposure during military training. J Emerg Med. 2012;43:e149.
6. Das S, et al. Capsicum spray injury of the eye. Int Ophthalmol. 2005;26:171–3.
7. Brown L, et al. Corneal abrasions associated with pepper spray exposure. Am J Emerg Med. 2000;18:271–2.
8. Haas JS, et al. Chemical and elemental comparison of two formulations of oleoresin capsicum. Sci Justice. 1997;37:15–24.
9. Presser C, White E. Droplet size and velocity measurements from commercial “fogger” type pepper spray products. Atomization and Sprays. 2008;18:287–313.

Relevant financial interests

Anderson
: None

Contact information

Anderson
: tyler.anderson8@uky.edu

Police academy training with pepper spray: Case studies demonstrate startling sequelae Police academy training with pepper spray: Case studies demonstrate startling sequelae
Ophthalmology News - EyeWorld Magazine
283 110
220 246
,
2019-12-02T12:55:52Z
True, 12